[Skip to Content]
[Skip to Content Landing]
Views 1,013
Citations 0
Editor's Note
March 2014

Data for a Common Clinical Dilemma

Author Affiliations
 

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Intern Med. 2014;174(3):416. doi:10.1001/jamainternmed.2013.13480

A patient receiving warfarin for atrial fibrillation experiences worsening of her chronic obstructive pulmonary disease with purulent sputum. You want to start an antibiotic. Her international normalized ratio (INR) has been rock stable at 2.5. Should you adjust the dose of warfarin? Would the answer be different if she was just ill and you were not going to use an antibiotic? Does it depend on the antibiotic? This is a common medicine (warfarin) and a common situation (upper respiratory tract infection), and yet there are no easy real-world answers.

Harnessing the power of linked medical, pharmacy, and laboratory records and an anticoagulation database, Clark and coauthors show that upper respiratory tract infection increases the risk of excessive anticoagulation even without antibiotics, probably because of a combination of eating less, using acetaminophen-containing medications, and developing fever. With antibiotics, the risk increases a bit more, but the difference is not statistically significant. Antibiotics interfering with warfarin metabolism (metronidazole and trimethoprim-sulfamethoxazole) were more likely to result in clinically concerning increases in INR (≥5.0). Of importance to us as clinicians is that most patients had minimal changes in the INR with antibiotics, indicating that we should not lower warfarin dosages preemptively. On the other hand, we can take from this study that patients with respiratory tract illness, especially those receiving an antibiotic that interferes with warfarin metabolism, as well as women, patients with cancer, and those with an elevated baseline INR, are at higher risk for excessive anticoagulation and should have additional INR monitoring.

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    2 Comments for this article
    Fondaparinux is not indicated for treating atrial fibrillation.
    David L. Keller, M.D. | none
    Since Fondaparinux and enoxaparin are not indicated for treating atrial fibrillation, they cannot be recommended for bridging therapy for stroke prophylaxis while a patient treats an infection with an antibiotic likely to interact dangerously with warfarin. One of the newer oral anti-coagulants might be suitable, but watch for transient changes in the patient's coagulation state.
    CONFLICT OF INTEREST: None Reported
    Flouroquinolones interact to increase INR
    David L. Keller, MD | None
    Respiratory flouroquinolones should be mentioned among those antibiotics which interact with warfarin to increase INR. For patients requiring these, bridging therapy with parenteral anticoagulation agents like fondaparinux may be an option. Newer oral anticoagulants would still be subject to emesis by patients with nausea.
    CONFLICT OF INTEREST: None Reported
    ×